Wednesday, 20 October 2010

Onwards and Upwards!

Last week I saw my oncologist for my regular 6 monthly check-up.  He was very encouraging, smiley and pleased with my progress and the way I'm healing. I, however, had a serious issue to raise.

I am in a screening study for ovarian cancer and my recent scan showed endometrial thickening, typical of that caused by tamoxifen (ovaries were fine, I'm pleased to say!). Now I haven't had any worrying symptoms but tamoxifen carries an increased risk of endometrial cancer and knowing that is having a thickening effect made me rather keen to switch to another drug.  Initially my oncologist wasn't all that keen on the idea of switching and pointed out that I only knew because of the study scan.  My line was that I do know about it, can't un-know and didn't want continue with tamoxifen!  Because I'm now clearly post-menopausal I can take an aromatase inhibitor instead.  I persisted and after a discussion he agreed to the switch with immediate effect.  So I'm now taking exemestane (Aromasin).

All drugs have side effects and exemestane is no exception.  It may cause more hot flushes and sweats and is likely to cause more joint pain and stiffness, but the most serious side effect is the potential to cause a loss of bone density.  For this reason I will now have a bone density scan to establish a baseline.

It is early days with the new drug, but so far so good.  I'm getting headaches and nausea but this is likely to settle down quite quickly. I had been taking a low dose of glucosamine and chondroitin and have now increased that in the hopes of dealing with increased stiffness.  This feels a very positive switch for me and I am much happier for having made it.  Study results for switching to exemestane are good, marginally better than for just tamoxifen in fact. So it was a good appointment and I left feeling both encouraged and that I had been listened to and my concerns taken seriously.

I will see my oncologist again in 6 months (already have the appointment), but if all is going well he will then discharge me and I will "just" have an annual check-up with my surgeon following the yearly mammogram.  An important landmark in the Land of New Normal.

1 comment:

  1. I saw your blog announcement on the Breast Cancer Care forum.

    I finished radiotherapy earlier this month and will be on Tamoxifen. It'll be interesting reading your journey. I've kinda got through this by not finding out too much (to worry me) but your blog will be good context.